Alert archive / Pennsylvania / Wind Advisories in 2025

Wind Advisory 2, NWS Binghamton, NY

January 9, 20254 counties in Pennsylvania; Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this wind advisory at Jan 9, 2025, 2:30 AM EST for 4 counties in Pennsylvania; Delaware County, Sullivan County, New York. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2025, 2:30 AM EST (07:30 UTC)
Expired
Jan 9, 2025, 6:00 PM EST
In force
16 hr
Issued by
NWS Binghamton, NY

Counties Delaware County, NY, Sullivan County, NY, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2025-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2025-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS71 KBGM 090730
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
230 AM EST Thu Jan 9 2025

PAZ044-047-048-072-091930-
/O.NEW.KBGM.WI.Y.0002.250109T0730Z-250109T2300Z/
/O.CON.KBGM.CW.Y.0001.000000T0000Z-250109T1500Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Scranton, Hazleton, Honesdale, Milford,
and Wilkes-Barre
230 AM EST Thu Jan 9 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS 
MORNING...

* WHAT...For the Wind Advisory, northwest winds 20 to 30 mph with 
  gusts around 45 mph. Locally higher wind gusts are possible in the 
  highest elevations.  For the Cold Weather Advisory, very cold wind 
  chills as low as 10 below in the highest elevations.

* WHERE...Lackawanna, Luzerne, Pike, and Southern Wayne Counties.

* WHEN...For the Wind Advisory, until 6 PM EST this evening. For the 
  Cold Weather Advisory, until 10 AM EST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. The 
  cold wind chills as low as 10 below zero could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

&&

$$

NYZ057-062-PAZ040-091930-
/O.NEW.KBGM.WI.Y.0002.250109T0730Z-250109T2300Z/
Delaware-Sullivan-Northern Wayne-
Including the cities of Damascus, Delhi, Monticello, Walton, and
Equinunk
230 AM EST Thu Jan 9 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts around 45 mph. 
  Locally higher wind gusts in the highest elevations.

* WHERE...In New York, Delaware and Sullivan Counties. In 
  Pennsylvania, Northern Wayne County.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MWG
3 follow-up statements
750 
WWUS71 KBGM 091506
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1006 AM EST Thu Jan 9 2025

PAZ044-047-048-072-092300-
/O.EXP.KBGM.CW.Y.0001.000000T0000Z-250109T1500Z/
/O.CON.KBGM.WI.Y.0002.000000T0000Z-250109T2300Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Honesdale, Milford, Scranton, Hazleton,
and Wilkes-Barre
1006 AM EST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COLD WEATHER ADVISORY HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Lackawanna, Luzerne, Pike, and Southern Wayne Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest winds will occur over the 
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NYZ057-062-PAZ040-092300-
/O.CON.KBGM.WI.Y.0002.000000T0000Z-250109T2300Z/
Delaware-Sullivan-Northern Wayne-
Including the cities of Walton, Equinunk, Damascus, Delhi, and
Monticello
1006 AM EST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In New York, Delaware and Sullivan Counties. In 
  Pennsylvania, Northern Wayne County.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest winds will occur over the 
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MJM
283 
WWUS71 KBGM 091950
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
250 PM EST Thu Jan 9 2025

NYZ057-062-PAZ040-044-047-048-072-092300-
/O.CON.KBGM.WI.Y.0002.000000T0000Z-250109T2300Z/
Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern
Wayne-
Including the cities of Walton, Honesdale, Milford, Scranton,
Equinunk, Damascus, Hazleton, Wilkes-Barre, Delhi, and Monticello
250 PM EST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In New York, Delaware and Sullivan Counties. In 
  Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike, and 
  Southern Wayne Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest winds will occur over the 
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MJM
958 
WWUS71 KBGM 092246
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
546 PM EST Thu Jan 9 2025

NYZ057-062-PAZ040-044-047-048-072-100000-
/O.EXP.KBGM.WI.Y.0002.000000T0000Z-250109T2300Z/
Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern
Wayne-
Including the cities of Scranton, Delhi, Equinunk, Wilkes-Barre,
Damascus, Hazleton, Walton, Honesdale, Milford, and Monticello
546 PM EST Thu Jan 9 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING...

Winds are diminishing below advisory criteria. Therefore, the wind 
advisory was allowed to expire.

$$

AJG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Jan 9, 1:04 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 9, 1:04 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
104 AM EST Thu Jan 9 2025

.SYNOPSIS...
Lake effect snow will continue through Thursday afternoon
across portions of central New York. Temperatures will remain
well below normal into Friday, with wind chill values in the
negative single to positive single digits. Dry weather returns
for Friday with seasonable temperature, then light snow returns
Friday night into early Saturday.

&&

.NEAR TERM /THROUGH TODAY/...

Several bands of lake effect snow showers continue to drift
slowly east southeast across central New York heading into the
overnight hours. These bands have the potential to put down a
quick half inch to one and half inches through the overnight.
Still maintaining mention of blowing snow with gusty winds.

10 pm update...

A robust lake effect snow band has developed from Lake Ontario,
through SE Onondaga and northern Cortland County, and into
southern Chenango county. This band may produce inch per hour
rates at times but should become transient soon as winds shift
slightly more northerly. Winds were also updated for tomorrow
with forecast soundings showing an 850 mb jet over 50 knots in
the Catskills and NEPA with an inversion near summit heights of
around 3000 to 4000 feet. This can result in enhanced winds over
the summits of the Catskills and Poconos as well as some
downslope winds into Sullivan and Pike Counties. Wind headlines
may be needed for these areas tonight.

630 PM Update...

Overall little change to the previous forecast. Temperatures
have been on track. Lake effect snow has drifted a little
farther south and some of the 18Z data a shallower saturation
layer so did lower snow totals through Midnight.

350 PM Update...

An upper level shortwave dropping south across the area late
this afternoon and early evening will lead to an influx in
moisture from the north and deep saturation through the DGZ
tonight into tomorrow morning. Model soundings also show an
increase in Omega values tonight through early tomorrow. As a
result, widespread snow showers are expected to continue over
much of CNY through tomorrow morning (despite most of the CAMs
being dry) before starting to taper off tomorrow afternoon.
Winter Weather Advisories remain in effect until 1 PM tomorrow
for areas north of the Southern Tier through Madison and
Onondaga Counties and the northern Finger Lakes region. This
region can see an additional 2-6 inches of dry, fluffy snow
through the early afternoon tomorrow. A couple of areas that
will be monitored for possible enhancement due to upslope flow
would be Oneida County and the western Catskills if there were
to be any additional expansions of advisories.

Low temperatures tonight will generally range from 10-15
degrees with single digits across northern Oneida County. Cold,
gusty NW winds will persist tonight and turn stronger tomorrow
as the pressure gradient over the area tightens with gusts of
30-35 mph, locally 40-45 mph in the higher terrain of the
southern Catskills and Poconos. Factoring in the winds, wind
chills tonight will range from 0 to nearly 15 degrees below
zero. A Cold Weather Advisory is in effect for tonight into
early tomorrow for portions of NE PA where wind chill values are
expected to drop as low as 12 below zero. High temperatures
tomorrow will be in the 20s with wind chills in the afternoon in
the single digits and low teens.

High pressure both at the surface and aloft begin to build in
tomorrow night. Any lingering light snow showers across the
higher terrain of CNY will come to an end late and winds will
ease. Lows tomorrow night again range from 10-15 degrees with
single digits for portions of northern Oneida County.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
240 PM Update:

Upper level ridging and surface high pressure will be in control
of our weather for Friday, which will bring precipitation-free
weather. With a relatively light wind flow pattern, lake effect
clouds look to be minimized and therefore most of the area will
likely see at least partial sunshine, with parts of the
Poconos-Catskills seeing mostly sunny skies. Later in the day,
clouds will increase ahead of the next system Temperatures will
remain a bit below normal with highs in the 20s.

Friday night into Saturday, a northern stream trough of low
pressure will be dipping into the region. There will also be a
southern stream of energy, but the two will phase together well
off the Mid-Atlantic/southern New England coast. If these two
streams of energy would have phased sooner and the trough could
have become more negatively tilted, a significant storm could
have developed, but this does not look likely at this point. The
end result will likely be a period of mainly light snow with a
general 1-3 inches of snow, mainly due to high snow-to-liquid
ratios.

By Saturday afternoon, the low pressure system will be departing
to the east and a west-northwesterly flow will be developing. As
a result, scattered lake effect snow showers are expected to
develop for Central NY and persist through Saturday night.
Elsewhere, a general drying trend will be occurring with partly
to mostly cloudy skies (more clearing for Northeast PA as is
typical).

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
240 PM Update:

The lake effect snow shower activity looks to be rather short-
lived as an upper level ridge and surface high pressure moves in
for Sunday. There could still be a few lake effect snow showers
Sunday morning, but otherwise Sunday will be mainly
precipitation-free with mostly cloudy to partly sunny skies.
High temperatures are expected to be in the 20s once again.

A clipper system may then move through the area sometime in the
Monday/Tuesday timeframe and bring some more light snow to the
area, but timing is uncertain this far out. Then behind this
system, some lake effect snow showers will be possible on
Wednesday along with colder air (highs only in the mid teens to
lower 20s).

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...

IFR and MVFR restrictions due to lake effect snow showers for
most CNY terminals through the TAF period. Highest chances for
improvement are at KELM and KAVP at times overnight with mainly
VFR on Thursday. Continued west to northwest gusts of 20-30
knots expected throughout most of the TAF period.

Outlook...

Thursday night...Turning mainly VFR.

Friday and Saturday...Potential for widespread light snow with
associated restrictions. Highest chances for restrictions Friday
night and Saturday morning.

Sunday...Lingering lake effect snow showers possible, mainly for
Central NY terminals.

Monday...Snow showers possible and associated restrictions as a
clipper system approaches.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Cold Weather Advisory until 10 AM EST this morning for PAZ044-
     047-048-072.
NY...Winter Weather Advisory until 1 PM EST this afternoon for
     NYZ016>018-025-036-044-045.

&&

SYNOPSIS...DK/JTC
NEAR TERM...AJG/DK/MWG
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...KL/MWG
Hazardous weather outlook, Jan 8, 3:00 PM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
300 PM EST Wed Jan 8 2025

NYZ009-015-022>024-037-046-055>057-062-PAZ038>040-043-092000-
Northern Oneida-Yates-Steuben-Schuyler-Chemung-Southern Oneida-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-
300 PM EST Wed Jan 8 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ016>018-025-036-044-045-092000-
Seneca-Southern Cayuga-Onondaga-Tompkins-Madison-Cortland-Chenango-
300 PM EST Wed Jan 8 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

PAZ044-047-048-072-092000-
Lackawanna-Luzerne-Pike-Southern Wayne-
300 PM EST Wed Jan 8 2025

...COLD WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST THURSDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Cold Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Cold Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 8, 9:42 PM EST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
942 PM EST Wed Jan 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Snow             Franklin                42.34N 75.17W
01/08/2025  M2.1 Inch        Delaware           NY   Law Enforcement

            24 hour snowfall.

&&

AJG

Nearby

Wind Advisories in Pennsylvania, 2025Wind Advisories in New York, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.